Generically nef vector bundles on ruled surfaces

  • Beorchia ValentinaEmail author
  • Zucconi Francesco


The present paper concerns the invariants of generically nef vector bundles on ruled surfaces. By Mehta–Ramanathan Restriction Theorem and by Miyaoka characterization of semistable vector bundles on a curve, the generic nefness can be considered as a weak form of semistability. We establish a Bogomolov-type inequality for generically nef vector bundles with nef general fiber restriction on ruled surfaces with no negative section, see Theorem 3.1. This gives an affirmative answer in this case to a problem posed by Peternell [17]. Concerning ruled surfaces with a negative section, we prove a similar result for generically nef vector bundles, with nef and balanced general fiber restriction and with a numerical condition on first Chern class, which is satisfied, for instance, if in its class there is a reduced divisor, see Theorem 3.5. Finally, we use such results to bound the invariants of curve fibrations, which factor through finite covers of ruled surfaces.


Vector bundles Chern classes Fibrations Finite covers 

Mathematics Subject Classification

14J60 14D06 



This research is supported by national MIUR funds, PRIN project Geometria delle varietà algebriche (2015). Beorchia Valentina is also supported by national MIUR funds FINANZIAMENTO ANNUALE INDIVIDUALE DELLE ATTIVITÀ BASE DI RICERCA - 2018. Zucconi Francesco is supported by Università degli Studi di Udine - DIMA project Geometry PRIDZUCC2017.


  1. 1.
    Arbarello, E., Cornalba, M., Griffiths, P.: Geometry of Algebraic Curves. A Series of Comprehensive Studies in Mathemstics 268, vol. II. Springer, Berlin (2011)CrossRefzbMATHGoogle Scholar
  2. 2.
    Barja, M.A., Stoppino, L.: Stability and singularities of relative hypersurfaces. Int. Math. Res. Not. IMRN 4, 1026–1053 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Barja, M.A., Stoppino, L.: Positivity properties of relative complete intersections. arXiv:1410.3009 [math.AG] (2014)
  4. 4.
    Brosius, J.E.: Rank-2 vector bundles on a ruled surface. I. Math. Ann. 265(2), 155–168 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Beorchia, V., Zucconi, F.: On the slope of fourgonal semistable fibrations. Math. Res. Lett. 25(3), 723–757 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Casnati, G., Ekedahl, T.: Covers of algebraic varieties. I. A general structure theorem, covers of degree 3, 4 and Enriques surfaces. J. Algebr. Geom. 5(3), 439–460 (1996)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Cornalba, M., Harris, J.: Divisor classes associated to families of stable varieties, with applications to the moduli space of curves. Ann. Sci. Ec. Norm. Super. 21(4), 455–475 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Deopurkar, A., Patel, A.: Vector bundles and finite covers, preprint arXiv:1608.01711
  9. 9.
    Enokizono, M.: Slopes of fibered surfaces with a finite cyclic automorphism. Mich. Math. J. 66(1), 125–154 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fedorchuk, M., Jensen, D.: Stability of 2nd Hilbert points of canonical curves. Int. Math. Res. Not. IMRN 2013(22), 5270–5287 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Lazarsfeld, R.: Nefness modulo the branch locus of the bundle associated to a branched covering. Commun. Algebra 28, 5598–5599 (2000)MathSciNetGoogle Scholar
  12. 12.
    Lazarsfeld, R.: Positivity in Algebraic Geometry, II, Positivity for Vector Bundles, and Multiplier Ideals. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 49. Springer, Berlin (2004)CrossRefzbMATHGoogle Scholar
  13. 13.
    Lu, X., Zuo, K.: On the gonality and the slope of a fibered surface. Adv. Math. 324, 336–354 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Moriwaki, A.: A sharp slope inequality for general stable fibrations of curves. J. Reine Angew. Math. 480, 177–195 (1996)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Miranda, R.: Triple covers in algebraic geometry. Am. J. Math. 107(5), 1123–1158 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Nakayama, N.: Zariski-decomposition and abundance, MSJ Memoirs, vol. 14. Mathematical Society of Japan, Tokyo (2004)zbMATHGoogle Scholar
  17. 17.
    Peternell, Th.: Generically nef vector bundles and geometric applications. In: Ebeling, W., Hulek, K., Smoczyk, K. (eds.) Complex and Differential Geometry: Conference held at Leibniz Universität Hannover, September 14–18, 2009, Springer, Berlin (2011)Google Scholar
  18. 18.
    Peternell, Th, Sommese, A.J.: Ample vector bundles and branched coverings. Commun. Algebra 28(12), 5573–5599 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Stankova, Z.: Moduli of trigonal curves. J. Algebr. Geom. 9(4), 607–662 (2000)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Xiao, G.: Fibred algebraic surfaces with low slope. Math. Ann. 276, 449–466 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Viehweg, E.: Die Additivität der Kodaira Dimension für projektive Faserräume über Varietäten des allgemeinen Typs. J. Reine Angew. Math. 330, 132–142 (1982)MathSciNetzbMATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Dipartimento di Matematica e Geoscienze, Dipartimento di Eccellenza 2018-2020Università di TriesteTriesteItaly
  2. 2.Dipartimento di Scienze Matematiche, Informatiche e FisicheUniversità degli studi di UdineUdineItaly

Personalised recommendations